New Mexico, 2021

Hail and High Wind in New Mexico, May 23, 2021

May 23, 2021 · NWS ABQ · 2 events in 2 counties and zones

A low pressure system remained to the west of New Mexico while low-level moisture stayed in place across eastern New Mexico. However, stronger flow aloft pushed the dryline farther east which limited the amount of thunderstorms across the area on May 23, 2021.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A low pressure system remained to the west of New Mexico while low-level moisture stayed in place across eastern New Mexico. However, stronger flow aloft pushed the dryline farther east which limited the amount of thunderstorms across the area on May 23, 2021. Enough atmospheric instability along and ahead of the dryline resulted in isolated thunderstorms near the New Mexico and Texas state line. One severe thunderstorm near Amistad produced one inch hail late in the evening of May 23rd. Meanwhile, another round of breezy to windy conditions were observed across much of central and western New Mexico. Non-thunderstorm wind gusts were generally less than 50 mph, but the Raton ASOS measured a peak wind gust of 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 10:58 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, May 23, 10:58 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1158 AM MDT Sun May 23 2021

.UPDATE...
Expanded the Wind Advisory to the northeast plains for this afternoon
until 7 pm, based on recent model and satellite trends.

44

&&

.AVIATION...
18Z TAF CYCLE
Drier air has advanced eastward over the central mountain chain this
morning. The main thunderstorm risk this afternoon and evening will
be on the eastern plains, where some storms may turn severe with
large hail and damaging winds; especially near NM's eastern border.
Tonight, southeast surface winds may again return low clouds to the
Caprock southward, potentially as far west as Roswell and as far
north as Tucumcari.

44

&&

.PREV DISCUSSION...400 AM MDT Sun May 23 2021...
.SYNOPSIS...
Showers and thunderstorms will continue across portions of eastern
New Mexico, but much of this activity will diminish by sunrise.
However, another round of thunderstorms, some severe, is expected
this afternoon and evening across far eastern NM. Large hail and
damaging wind gusts are the main threats. Portions of east central
and southeast New Mexico will again have the potential for severe
weather on Monday afternoon and evening as well. Drier conditions
are in store for the mid week period with temperatures near normal.
Storms may return to eastern New Mexico late in the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The upper level low is swirling around the Great Basin while low
level moisture is rushing into NM from the southeast. But the
moisture will move back east today, being replaced by much drier
air. This will reduce the number of storms today, keeping them
mainly confined to the eastern plains. Storms near the TX could turn
severe this afternoon, but would be isolated. Showers and storms
will continue through the evening, then should be mostly gone after
midnight. It will be a little cooler in the west and warmer in the
east.

Monday will be mostly dry and warm other than some showers and
thunderstorms in the southeast zones, near the TX border. Again,
they could turn strong to severe in the afternoon. High temperatures
will exceed today's highs and be near normal. Monday will be warmer
but with less wind we are not expecting any critical fire
conditions. Showers and thunderstorms will impact our southeast
zones this afternoon. With drier air continuing to come into NM,
Monday will be drier and may miss out on the rain potential. No
critical fire conditions expected Monday.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Showers and thunderstorms will continue Monday evening across
portions of east central and southeast NM before shifting into Texas
before midnight. Some severe storms will remain possible.
Thereafter, the dryline will retreat westward, perhaps making it to
the Central Mountain Chain or perhaps slightly squeaking through the
gaps. However, this moisture will quickly mix out on Tuesday.
Rather, dry and breezy conditions will be the rule and the dryline
will set up near or just east of the Texas border.  The dryline will
slosh back westward Tuesday night, though not as far, but should mix
out to the Texas border again on Wednesday. Then, more of the same
for Wednesday night and Thursday. Thus, the mid week period should
be fairly quiet outside of a few breezes.

Models continue to struggle with a convectively aided back door
front/boundary late in the week -- now progged to arrive on Friday.
Should it arrive, showers and thunderstorms would return to the
forecast across portions of eastern NM both Friday and Saturday.

CHJ/34

&&

.FIRE WEATHER...
...RED FLAG WARNING ACROSS CENTRAL AREAS THIS AFTERNOON...

We have upgraded the Fire Weather Watch to a Red Flag Warning for
the North Central Mountains below snow pack. It will be windy in the
central and northeast areas, but the northeast will be too moist.
So, zones 102 and 107 will be left with critical fire weather
conditions. Winds today will be moderate to strong across this area.
Showers and thunderstorms will diminish and end tonight. Monday will
be warmer with normal high temperatures. Showers and storms will be
confined to the southeast. A weak ridge of high pressure will move
over NM Monday, promising warm and dry conditions. The rest of the
week will be warm and dry with less wind than recently. Showers and
storms may return Friday into next weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ215-227>231.

Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ102-107.

&&
Hazardous weather outlook, May 23, 2:54 AM MST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MDT Sun May 23 2021

NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
354 AM MDT Sun May 23 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible across eastern New Mexico
this afternoon and evening. Large hail, heavy rain and damaging wind
gusts are the main concerns.

Additionally, strong south to southwest winds can be expected across
portions of northeast New Mexico, including from the east slopes of
the Sangre de Cristo Mountains eastward to the I-25 corridor. Gusts
between 50 and 55 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible again on Monday across
portions of east central and southeast New Mexico. Large hail and
damaging wind gusts remain the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall reports and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, May 23, 8:24 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
924 AM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             2 NE SANTA FE           35.70N 105.92W
05/22/2021  M1.00 INCH       SANTA FE           NM   COCORAHS

            ARTIST AND BISHOPS LODGE.

1224 PM     HAIL             4 SSW SANTA FE          35.62N 105.98W
05/22/2021  M1.00 INCH       SANTA FE           NM   PUBLIC

1232 PM     HAIL             SANTA FE                35.68N 105.95W
05/22/2021  M0.75 INCH       SANTA FE           NM   CO-OP OBSERVER

0100 PM     HAIL             GLORIETA                35.58N 105.77W
05/22/2021  E1.50 INCH       SANTA FE           NM   SOCIAL MEDIA

0130 PM     HAIL             GLORIETA                35.58N 105.77W
05/22/2021  E1.00 INCH       SANTA FE           NM   SOCIAL MEDIA

            RIPPED HOLES THROUGH GUTTERS AND KNOCKED SECTIONS OF
            STUCCO OFF THE HOUSE

0133 PM     NON-TSTM WND GST 5 S ALBUQUERQUE         35.04N 106.62W
05/22/2021  M60 MPH          BERNALILLO         NM   ASOS

            KABQ ASOS.

0137 PM     HAIL             1 WSW CAPITAN           33.54N 105.60W
05/22/2021  M0.75 INCH       LINCOLN            NM   COCORAHS

0245 PM     HAIL             1 N ROCIADA             35.84N 105.42W
05/22/2021  E2.00 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0346 PM     NON-TSTM WND GST 1 N RED HILL            34.24N 108.87W
05/22/2021  M60 MPH          CATRON             NM   APRSWXNET/CWOP

0424 PM     HAIL             5 S AGUA FRIA           36.36N 105.30W
05/22/2021  M0.75 INCH       COLFAX             NM   PUBLIC

0429 PM     HAIL             2 N AGUA FRIA           36.46N 105.30W
05/22/2021  M0.75 INCH       COLFAX             NM   TRAINED SPOTTER

0438 PM     HAIL             6 WSW SANTA FE          35.65N 106.05W
05/22/2021  M1.00 INCH       SANTA FE           NM   TRAINED SPOTTER

0439 PM     HAIL             4 SSW SANTA FE          35.62N 105.98W
05/22/2021  M0.88 INCH       SANTA FE           NM   PUBLIC

0442 PM     HAIL             2 SW AGUA FRIA          36.41N 105.33W
05/22/2021  M1.00 INCH       COLFAX             NM   TRAINED SPOTTER

0446 PM     HAIL             SANTA FE                35.68N 105.95W
05/22/2021  M0.75 INCH       SANTA FE           NM   CO-OP OBSERVER

0540 PM     HAIL             2 SSW SANTA FE          35.65N 105.97W
05/22/2021  M1.00 INCH       SANTA FE           NM   PUBLIC

0554 PM     TSTM WND GST     5 E HAGERMAN            33.11N 104.24W
05/22/2021  M60 MPH          CHAVES             NM   TRAINED SPOTTER

0600 PM     NON-TSTM WND GST 3 ENE ARCHULETA         36.81N 107.65W
05/22/2021  M67 MPH          SAN JUAN           NM   NM AIR QUALITY

            ELEVATION 6398. DRY MICROBURST

0802 PM     TSTM WND GST     7 N NEWKIRK             35.17N 104.26W
05/22/2021  M68 MPH          GUADALUPE          NM   TRAINED SPOTTER

0840 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
05/22/2021  M69 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ202102267 ABQ202102280 ABQ202102273 ABQ202102274
ABQ202102286 ABQ202102269 ABQ202102268 ABQ202102270 ABQ202102283
ABQ202102275 ABQ202102276 ABQ202102272 ABQ202102277 ABQ202102278
ABQ202102279 ABQ202102287 ABQ202102281 ABQ202102282 ABQ202102285
ABQ202102284

12
Local storm report, May 23, 9:58 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1058 AM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 NE CIMARRON           36.52N 104.90W
05/22/2021  M1.25 INCH       COLFAX             NM   PARK/FOREST SRVC

&&

EVENT NUMBER ABQ202102288

RJOJOLA
Local storm report, May 23, 10:59 AM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 WSW AGUA FRIA         35.63N 106.05W
05/22/2021  M1.00 INCH       SANTA FE           NM   PUBLIC

&&

EVENT NUMBER ABQ202102289

SHOEMAKE
Local storm report, May 23, 11:05 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1205 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             FORT STANTON            33.50N 105.52W
05/22/2021  E1.50 INCH       LINCOLN            NM   PUBLIC

&&

EVENT NUMBER ABQ202102290

SHOEMAKE
Local storm report, May 23, 1:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             FORT STANTON            33.50N 105.52W
05/22/2021  E1.50 INCH       LINCOLN            NM   PUBLIC

&&

CORRECTED EVENT TIME

EVENT NUMBER ABQ202102290

SHOEMAKE

The radar

The Cannon AFB radar (KFDX), 214 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
May 23, 2:00 PM MST to 2:03 PM MST
Where
Far Northeast Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

An ASOS station in Raton measured a peak non-thunderstorm wind gust of 59 mph.

Hail, Union

When
May 23, 7:17 PM MST to 7:20 PM MST
Where
Union County, 3.36 mi E of Amistad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.920, -103.090

A trained spotter near Amistad reported one inch hail from a severe thunderstorm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950925, 950923.